Previous Thread
Next Thread
Print Thread
#193341 11-08-2016 12:00 PM
Joined: Nov 2016
Posts: 1
SGW Offline OP
Member
OP Offline
Member

Joined: Nov 2016
Posts: 1
Cisplatin

Unfortunately I am just reading this post and I finished my treatment for HPV Throat Cancer (3 months ago. I had 2 1/2 months of radiation and three separate doses of Cisplatin. I did not know that there was any other choices besides Cisplatin. Plus I was in shock and did not do any research.

I am in remission so I am very thankful. However I am having some side effects that I believe will not go away. Does anyone have any suggestions? or info?

- I have tinnitus (never had it before)
- numbness & tingling in some finger-tip and toes
- Dry mouth/some throat
- Taste - about 75%
- Fatigue when I work out (getting better)
- Lose my temper much quicker

If anyone has any tricks for the tinnitus I am willing to listen.

I am very thankful with the results thus far and I am hoping things will get slightly better.

Regards,

Steve

Last edited by gmcraft; 11-08-2016 02:39 PM.
#193343 11-08-2016 01:57 PM
Joined: Jul 2012
Posts: 3,267
Likes: 1
Patient Advocate (old timer, 2000 posts)
Offline
Patient Advocate (old timer, 2000 posts)

Joined: Jul 2012
Posts: 3,267
Likes: 1
Welcome Steve,

The main thing is you finished treatment successfully, and have 3 months behind you, and assume found stable, NED. I haven't really heard many say remission, once in a medical journal saying dormant, with this cancer, except a few pther patients or caregivers, but we know what you mean and feels good! You actually had what is considered the "gold standard", at this time, for head and neck cancer, and yes, there's some alternatives that are "just" as good, but Cisplatin is still preferred, and proved to most successful with radiation or other combinations. You could have had weekly lesser dosage infusions, but their said to have lesser kidney toxicity, but more mucocitis. Then there's Cisplatins relative, Carboplatin, which I had too. Anyway, all chemo's have toxicities based on the type of chemo, combination with another chemo, the dosage, the speed of infusion, and frequency of infusion. These can be adjusted for various reasons such as reducing dosage, speed of infusion with hearing changes, etc.

Chemo and radiation have acute, less than 3 months, and long term toxicities or side effects lasting longer than 3 months. chemo side effects usually resolve after a few months, although I've had some longer like optic, kidney, neuropathy, hearing and tinnitus, Radiation is the gift that keeps giving. Some toxicities can last or appear months, years after treatment.

Some of ghe things you mentioned we all have dealed with, some which may resolve over time, can be helped to some extent, sometimes,, with some, and sometimes there is no change or it is slow. As it's often said, it's a marathon not a sprint. I'm almost 7 years out from my first treatment, although I had others, I still have side effects tracing back to my first cancer.

Each of the items a you mention, can take pages to discus or a laundry list of ideas, and ChristineB, our administrator, is very knowledgable, and good at this, who I'm sure will be by to offer advice as well as others. Until then I suggest you read the treatment compljcation section on OCF, and others, which is the most compressive around. I can come back to discuss my thoughts, fill in any blanks, after the election lol, but think I wrote enough at this time before I lose everything on my iPhone or fingers drop off.

http://oralcancerfoundation.org/complications/

I hope this helps!


10/09 T1N2bM0 Tonsil
11/09 Taxo Cisp 5-FU, 6 Months Hosp
01/11 35 IMRT 70Gy 7 Wks
06/11 30 HBO
08/11 RND PNI
06/12 SND PNI LVI
08/12 RND Pec Flap IORT 12 Gy
10/12 25 IMRT 50Gy 6 Wks Taxo Erbitux
10/13 SND
10/13 TBO/Angiograph
10/13 RND Carotid Remove IORT 10Gy PNI
12/13 25 Protons 50Gy 6 Wks Carbo
11/14 All Teeth Extract 30 HBO
03/15 Sequestromy Buccal Flap ORN
09/16 Mandibulectomy Fib Flap Sternotomy
04/17 Regraft hypergranulation Donor Site
06/17 Heart Attack Stent
02/19 Finally Cancer Free Took 10 yrs






SGW #193345 11-08-2016 05:10 PM
Joined: Jun 2007
Posts: 10,507
Likes: 7
Administrator, Director of Patient Support Services
Patient Advocate (old timer, 2000 posts)
Offline
Administrator, Director of Patient Support Services
Patient Advocate (old timer, 2000 posts)

Joined: Jun 2007
Posts: 10,507
Likes: 7
Welcome to OCF! Congrats on finishing your treatments. Im sure you are glad its all behind you.

Your list of after effects should be brought to the attention of your ENT. Unfortunately many of these complaints need time to subside. After going thru what rads and chemo, recover takes a long time. Your body will need 2 full years to completely heal from the effects of cancer, chemo, and rads. I suggest to do your best to have patience and understand the recovery phase never happens fast enough for any patient. This can be very frustrating especially when going thru set backs during your recovery.

The tinnitus could be one of the permanent side effects from cisplatin. At the very first sign of any changes with hearing should be immediately reported to the medical team for a change in chemo. Getting additional doses of cisplatin after noticing tinnitus will only make it worse. Your ENT should be able to do a thorough exam paying special attention to your tinnitus.

The best advice I can give is to read thru our posts. Absorb the info and know you are not alone in your illness and recovery. We have all gone thru this and know how lousy you can feel. Plus we all want to be well and it gets upsetting when we dont see progress. To help with your recovery begin taking in at least 2500 calories every day and 48-64 oz of water. Ask your doc if its ok to add high protein whey powder to your diet. The extra protein helps with healing. Your body has been thru the war and is still in battle mode trying to rebuild itself. It needs extra fuel to recover and 2500 daily calories is the bare minimum to help with this. If you can take in 3000 it can only help you to bounce back quicker. I suggest the increase in calories, protein and water intake continue until at least the first year post rads. You can do it longer too, up to your 2 year post rads anniversary.

I hope all this helps you manage your recovery phase. Best wishes with your continued recovery.


Christine
SCC 6/15/07 L chk & by L molar both Stag I, age44
2x cispltn-35 IMRT end 9/27/07
-65 lbs in 2 mo, no caregvr
Clear PET 1/08
4/4/08 recur L chk Stag I
surg 4/16/08 clr marg
215 HBO dives
3/09 teeth out, trismus
7/2/09 recur, Stg IV
8/24/09 trach, ND, mandiblctmy
3wks medicly inducd coma
2 mo xtended hospital stay, ICU & burn unit
PICC line IV antibx 8 mo
10/4/10, 2/14/11 reconst surg
OC 3x in 3 years
very happy to be alive smile
SGW #193348 11-09-2016 06:02 AM
Joined: Oct 2012
Posts: 1,275
Likes: 7
Assistant Admin
Patient Advocate (1000+ posts)
Offline
Assistant Admin
Patient Advocate (1000+ posts)

Joined: Oct 2012
Posts: 1,275
Likes: 7
Hi SGW,

Welcome to the forum. The tingling that you feel in your toes and fingers is likely to be neuropathy, which is one of the long term effects of a platinum based chemo -- in your case Cisplatin. It is important you let your doctors know.


Gloria
She stood in the storm, and when the wind did not blow her way, she adjusted her sails... Elizabeth Edwards

Wife to John,dx 10/2012, BOT, HPV+, T3N2MO, RAD 70 gy,Cisplatinx2 , PEG in Dec 6, 2012, dx dvt in both legs after second chemo session, Apr 03/13 NED, July 2013 met to lungs, Phase 1 immunotherapy trial Jan 18/14 to July/14. Taxol/carboplatin July/14. Esophagus re-opened Oct 14. PEG out April 8, 2015. Phase 2 trial of Selinexor April to July 2015. At peace Jan 15, 2016.

Link Copied to Clipboard
Top Posters
ChristineB 10,507
davidcpa 8,311
Cheryld 5,260
EzJim 5,260
Brian Hill 4,912
Newest Members
amndlors01, Kval, iMarc845, amndcllns01, Jina
13,107 Registered Users
Forum Statistics
Forums23
Topics18,170
Posts196,935
Members13,107
Most Online458
Jan 16th, 2020
OCF Awards

Great Nonprofit OCF 2023 Charity Navigator OCF Guidestar Charity OCF

Powered by UBB.threads™ PHP Forum Software 7.7.5